MAUDE Adverse Event Report: ETHICON ENDO-SURGERY, LLC. ETS*ENDO ARTICU LIN CUTTER WHI; STAPLE, IMPLANTABLE

ETHICON ENDO-SURGERY, LLC. ETS*ENDO ARTICU LIN CUTTER WHI; STAPLE, IMPLANTABLE
Catalog Number ATW35
Health Effect - Clinical Codes Blood Loss (2597); No Code Available (3191)
Date of Event 09/01/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Product complaint # (b)(4).Batch # unk.Attempts have been made to retrieve the device.To date the device has not been returned.If the device or further details are received at a later date, a supplemental medwatch will be sent.The device history records were reviewed and the manufacturing criteria were met prior to the release of this batch/lot.Additional information received: the instrument was closed on the vessel but when it was fired it could only be fired partially, and then the device locked out.Some staples were formed, some only partially formed, and the rest not at all.The device was opened and some staples were attached to the vessel but it was not cut.Additional information requested and received: did the device lock-out (no staples deployed and no cut line started)? or, did the device partially fire (start to deploy staples and cut but could not be completed where the cut line and staple line were approximately equal in length)? was there any issue with staple formation of the staples that deployed into tissue (b-formation, irregular, legs straight)? how was the bleeding addressed? how much blood was lost? were blood products required? if so, please explain.Is the current patient status known? was there any patient consequence or change in the post-operative care of the patient as a result of the event (extended hospital stay, readmission, re-operation, etc.)? please explain.The device fired partially.It deployed some staples, fortunately not equally long cut line, quite short actually.I can¿t tell if there were any issues with staple formation, it felt like we had a problem to solve ant that was the focus at the moment.Fortunately was there not much bleeding, we were able to unlock the device and take it out.We put a direct compression on the hilum and converted to open surgery.Estimated blood loss under the entire procedure was approximately 1100ml.How much of it came after the device use is not easy to estimate, there had been another reconstructive procedure planned, we decided to convert to nephrectomy after about 2-2,5 hours and there was some bleeding during that time.I¿d say some 400-500ml after the unsuccessful device use.No blood products required.The patient is doing well.Discharged postop day 5.Consequences ¿ conversion to open procedure, probably extended hospital stay.Comment: the patient had previously been operated on with robot-assisted partial nephrectomy with postoperative urinary leak and drainage.Intraoperatively quite a lot of inflammatory tissue response and scaring which included the hilum which was indurated.Was the device difficult to close? since it was mentioned that the tissue was indurated, did the surgeon consider another method other than stapler? i did not find it hard to close the instrument.When we saw that the instrument did not work and removed it, there was little bleeding.We could handle it through compression but could not continue dissecting to divide the vessel in any other way.
 
Event or Problem Description
It was reported that the instrument, atw35, was placed over the vessel (as part of nephrectomy procedure) and fired.When the surgeon tried to open the instrument it did not open smoothly.When the device was removed from the vessel there was bleeding from some kind of rift.".
 
Additional Manufacturer Narrative
(b)(4).Batch number: n5499x.The analysis results found that the atw35 device was returned with no apparent damage and with no reload present on the device.The device was tested for functionality with a test reload and it fired, cut and formed the staples as intended.The device fired without any difficulties, the staple line was complete, the cut line was complete and the staples were noted to have the proper b-formed shape.Event could not be confirmed as the device opened and closed without any difficulties noted.There may have been other circumstances or issues that occurred during the use of the device that we were unable to duplicate during our laboratory analysis.The batch history record was reviewed and no defects, ncr¿s or protocols related to the complaint, were found during the manufacturing process.

Common Device Name
STAPLE, IMPLANTABLE
Manufacturer (Section D)
ETHICON ENDO-SURGERY, LLC.
475 calle c
guaynabo 00969
MDR Report Key8037806
Report Number3005075853-2018-14170
Device Sequence Number16469440
Product Code GDW
UDI-Device Identifier10705036012320
UDI-Public10705036012320
Combination Product (Y/N)N
Initial Reporter CountrySW
PMA/510(K) Number
K020779
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 10/10/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date03/14/2019
Device Catalogue NumberATW35
Device Lot NumberN9139G
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/07/2018
Initial Date Received by Manufacturer 10/10/2018
Supplement Date Received by Manufacturer11/07/2018
Initial Report FDA Received Date11/05/2018
Supplement Report FDA Received Date11/16/2018
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;